The effects of thyroid hormone on bone density and bone strength, as well as risk of osteoporosis, are still being debated, even after many studies have been conducted attempting to answer addressing this question. Since levothyroxine (i.e., Synthroid, Unithroid, Levoxyl, etc.) is most often prescribed for hypothyroidism, the effect of levothyroxine on the bones is an important issue.
A December 2003 medical journal review article conducted a systematic review of the effects of TSH-suppressive (such as in thyroid cancer) and replacement levothyroxine therapy on bone mineral density, to determine the main causes of the conflicting results and their implications. The goal of the review was to evaluate existing studies in order to provide guidance for patient management and to recommend the directions that future studies of this question should take.
Included in the review were 63 separate English-language studies published from1990-2001 that were identified by a Medline search. Many of these studies were designed to determine whether the patients taking thyroid hormone replacement had a reduction in bone mineral density.
What the reviewers found was of interest to patients and practitioners: All studies provided results that were considered by the reviewers to be either limited and/or controversial. Of the 63 studies reviewed:
- 31 reported no effects of levothyroxine on bone mineral density
- 23 studies found partial beneficial or adverse effects, and
- 9 studies showed overall adverse effects.
The dose of levothyroxine for patients involved in 53 of these studies averaged 148 mcg/day with a range of 72-259 mcg/day. The mean treatment duration in 52 studies was 8.7 years, ranging from ½ to 20 years. The follow-up period averaged 27 months, ranging from 12 to 72 months.
Considering the many factors that should be taken into account in studies of this type, mean quality of these studies was judged to be only moderate by the reviewers. Substantially different results were reported when the results of all the studies were considered. The only newer study including a large number of patients showed bone mineral loss using a technique (QUS) that employs ultrasound to measure the strength of the heel bone. The heel bone is said to be similar to bones of the hip and spine suggesting that this test can indicate the strength of these bones as well.
No association seems to exist between the duration of levothyroxine therapy and the associated reduction of bone mineral density if it occurs. There was no conclusive evidence of a dose-effect relationship when all studies were considered. Results suggested that there was a tendency for site-specific bone mineral loss that was dose-independent. In the only study using QUS, lower bone mineral density of the heel bone was reported in patients receiving levothyroxine as replacement therapy.
Not surprisingly, age-specific effects of levothyroxine on bone mineral density loss were reported, with older patients experiencing the greatest effects. No significant effect of levothyroxine on bone mineral density was reported in men. In most studies reviewed, the adverse effects of levothyroxine on bone mineral density were greater in postmenopausal than in premenopausal women. Greater effects were noted in late- compared to early-menopausal women.
It was not clear from these studies whether underlying thyroid diseases and/or their treatments are independent or additional risk factors for reduced bone mineral density. Further, these was disagreement among the studies as to whether a potential negative effect of levothyroxine on bone mineral density is reversible, preventable, or helped by drug treatments for osteoporosis.
The reviewers note that the findings of these studies are complex and confusing allowing only a qualitative review. Thus, no definitive conclusion can be drawn about whether levothyroxine therapy has an adverse effect on bone mineral density. This is largely the result of the limitations of the studies conducted to date.
>> What did researchers conclude, and what does this mean for you, as a patient?